Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Testosterone levels and HIV antibody test.
Jun 2, 2002

Hello! It is now being reported (via HIV/AIDS literature) that close to 50 of HIV+ patients have low testosterone levels.

In a 19 page article that I recently came across (Patients Guide to Low Testosterone) it stated, "chemotherapy and radiation also may damage testosterone producing cells." Could some of the HIV medication HIV+ patients are taking (medication that is chemotherapy related) be the cause of their low testosterone?

If a patient is already suffering from low testosterone levels prior to taking an HIV antibody test, could that patients HIV + result be the result of his low testosterone level - thus creating or resulting in a "false positive" test result?

Should HIV+ patients be examined to see if they may have a medical condition that could cause either low testosterone levels - or medical conditions that may cause "false positive" test results?

If these questions cannot be answered via this forum - can you please direct me to where I can have these (and other questions I have) answered.

Thank You!

Response from Dr. Henry

The rate of low testosterone levels in the setting of HIV infection may run as high as 50% in a few studies but more often is in the range of 20-30%. There has been no clear linkage to any category of HIV drug and can be low even in the absence of any treatment. Like many issues in the HIV field, the explanation is unclear and may be complicated and multifactorial. Low testosterone levels do not result in a false positive HIV antibody test. KH



Previous
excessive sweating
Next
nausea nausea nausea

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement